Discussions that mention emsam

Bipolar Disorder board


The Emsam patch actually made me feel hypomanic - I was taking the lowest dose. At first it was great - as all pre manic episodes are.

Then I took Abilify to calm down. Abiify tends to make me hungry and shaky and a little bloated.

What am I supposed to take? This is very frustrating.

I can't take Topamax (gave me terrible bladder pain and problems) and I can't take Lamictil (make my gums break out in blisters).

Do I just deal with the patch and take Klonopin or Xanax to keep me from getting manic?

I can't take SSRIs either - but I need a little serotonin action.

Ugh!
hi shiela

my pdoc wants me to try emsam because i have treatment resistant depression and all the ssri's just don't seem to be working.....after i read the literature she gave me about the drug, i practically freaked out....the side effects scare the hell out of me.....i just don't know what to do anymore....your post was the first i have seen about anyone on the patch so i had to jump in here and talk to someone who has tried it.....do you think it works at all? are you experiencing any side effects like blood pressure problems? how about food restrictions? i am not bipolar so i don't think i'd have the typical manic problems with ad's.......

please write again and tell me a little more about your experience with this drug....i'd really appreciate any info you can give me.....thanks...peace
I started with the lowest patch of Emsam. The first few days I felt great! Too great. Actually I felt like I did when I took diet pills (phentermine). Come to find out, Emsam actually has some amphetamine like effects, which accounts for it making me hypomanic.

I had to take Xanax in the morning before I put my patch on. I guess if feeling a little high and speedy make you not depressed than it could be ok for you.

For me, after about a week, I started to feel a little depressed. I also found myself drinking a lot of wine at night to "come down". So this wasn't good for my depression either.

I did have a lot of energy and worked out everyday. I just feel like I need a mood stabilizer with it - to keep from getting too high.

With the lowest dose patch you don't have to worry about watching your diet and restricting certain foods.

I may try the patch again, but this time I may cut it in half and see how that works.

It seems like you get the most "punch" from it within the first several hours after applying it.

I didn't have any blood pressure problems with it. I did have trouble sleeping. I do tend to be very med sensitive - so a little goes a long way with me.

It could be worth a try. I don't do well on SSRIs with all the side effects.
hi sheila,

thanks for your reply on the emsam patch....you gave me a little hope that maybe i should try it....i've become a little desparate to have the depression improve...i've been on disability for 6 months now and things don't really seem to be getting any better despite many medication adjustments etc.
i've just heard sooooo many bad things about MAOI's over the years..my doc says i have to go off my ssri's for at least 2-3 weeks before she can start the emsam.....i have to stay with someone for that time because i think she is worried that i may become suicidal. did you have any of those kind of issues?
no dietary restrictions on the low dose? awesome.... are you ever worried that you will slip up and take something that causes you to need to go to the hospital? she even told me that if i go on the patch that she will recommend that i get one of those medic alert bracelets to wear...scary!!!!
i just don't know how to make this kind of decision... but it's obvious that the ssri's aren't cutting it.....please let me know if you decide to go back on it and how you are doing......

anyone else out there who has any experience with emsam? i welcome any input or advice or stories about how it affected you, good or bad....

thank you sheila for your response...please keep me informed....peace:angel: